Iowa, 2022Cold in Iowa, January 1 to 2, 2022
January 1 to 2, 2022 · NWS FSD · 5 events in 5 counties and zones
Lesser wind but very cold temperatures from -8 to -18F led to another period of dangerous wind chills in parts of southeast South Dakota, southwest Minnesota, and northwest Iowa.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lesser wind but very cold temperatures from -8 to -18F led to another period of dangerous wind chills in parts of southeast South Dakota, southwest Minnesota, and northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 1, 5:36 PM CST, 54 minutes earlier.
Area forecast discussion, Jan 1, 5:36 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
536 PM CST Sat Jan 1 2022
.SHORT TERM...(This Evening through Sunday)
Issued at 314 PM CST Sat Jan 1 2022
Clearing skies from west to east this afternoon is giving us a
glimpse of patchy snow cover via satellite across our coverage area.
Snow earlier today along and south of Highway 20 struggled with
saturation, and thus just a few light snow reports from KSUX and
KSLB, as well as a public report of some flakes in Ida Grove. Expect
any light snow/flurry activity to continue to diminish through the
mid to late afternoon hours (if it hasn't already). The main story
today has been the cold - with most sites single digits either side
of zero as of 21z. Northerly winds have been around 10 to 20 mph.
Wind chills have increased enough that the earlier Wind Chill
Warning and Wind Chill Advisory have been allowed to expire;
however, a second Wind Chill Advisory is in effect through tonight
for areas where wind chills have been and will remain near/below -25
degrees F.
Regardless of if a Wind Chill Headline is in effect for your
location tonight, limit cold exposure and dress in plenty of layers.
Lows tonight fall into the single digits and teens below thanks to
clear skies and surface high pressure, with the coldest temperatures
likely in areas with new snow. Winds are expected to lighten through
the night as high pressure becomes more centered over our area, but
with temperatures that cold, it won't take much for wind chills to
fall. Expect wind chills area-wide to be in the teens and 20s below
zero. Subsequent shifts will want to monitor both temp and wind
trends tonight, as slightly colder temperatures or stronger winds
may drop wind chills in other areas to advisory criteria
(especially with new snow).
Upper ridging and warm air advection (WAA) begin to move into the
area Sunday. This will help begin to moderate temperatures a bit,
especially for south central SD where WAA and southerly surface flow
may help to warm this area closer to average. One caveat with highs
in this area would be that if areas to the south/southwest have
received more snow cover, than the southerly surface winds would not
have much of a warming impact. Regardless, expect clear/mostly clear
skies with highs from the teens and lower 20s (for those with new
snow) to near 30 (south central SD).
.LONG TERM...(Sunday Night through Saturday)
Issued at 314 PM CST Sat Jan 1 2022
Upper ridge and WAA continue into the early part of next week. Lows
Sunday night will be in the single digits (snow pack) to near 20
(south central SD). Although it may take a bit more time for areas
with some snow to recover temperature-wise, do expect the area to
return to near/above normal for highs Monday and likely Tuesday.
This will put most of the area with highs in the 30s, colder
(possibly 20s) for areas with snow and warmer south of Highway 18
(with some reaching into the 40s). Temperatures on Tuesday could be
in jeopardy if cold air advection (CAA) with the next feature moves
in more quickly.
Despite a bit more agreement than yesterday's runs, deterministic
and ensemble data continue to vary in resolving the next low
pressure and trough working through the area late Tuesday through
Wednesday. Issues arise from the timing to the location, with the
GFS continuing to trend a bit more to the southwest and the EC a bit
more to the northeast. Could see two separate chances for
precipitation, with one to the northeast of the area and one to the
southwest given the current track of the forcing mechanisms (WAA to
the northeast late Tuesday, and with the jet further southwest
Wednesday afternoon/evening). Ensemble guidance across the models
does hit at some light QPF across the areas, and thus think that
portions of the area could see some light measurable snowfall.
Trends will continue to be monitored, but have left the NBM as is
for now given range of solutions.
The bigger story behind this low will likely be the robust CAA and
strong surface high pressure that returns for the second half of the
week. Comparison of ensemble guidance to climatology shows that
temperatures at numerous levels of the atmosphere are on the coldest
side of climatology (near and below 2.5% of climo). Additionally,
surface high pressure comparison shows that Thursday's high pressure
is above the 90th percentile. To summarize - very cold air and
strong surface high pressure will lead to a return to well below
temperatures for the middle to end of next week.
Upper ridging and near normal temps look to return to start next
weekend, with models hinting at a wave moving through.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 536 PM CST Sat Jan 1 2022
VFR conditions will prevail through the period. North-northwest
winds 5-15kt decrease and become variable tonight, then favor
south-southwest 8-15kt by midday Sunday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 8 AM CST Sunday for SDZ038>040-055-056.
MN...Wind Chill Advisory until 8 AM CST Sunday for MNZ071-072-080-081-
089-090-097.
IA...Wind Chill Advisory until 8 AM CST Sunday for IAZ002-003-013-014-
022.
NE...NONE.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...JHHazardous weather outlook, Jan 1, 3:52 AM CST, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
352 AM CST Sat Jan 1 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-021000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
352 AM CST Sat Jan 1 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Bitterly cold wind chills of 20 below to 40 below zero are
expected this morning. The coldest will be across parts of
southwest Minnesota. Wind chill values in the teens and 20s below
zero will continue through tonight.
Some patchy light snow will be possible in parts of northwest Iowa
and northeast Nebraska today. Amounts will be light with possibly
up to an inch from Sioux City to Ida Grove.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another shot of cold air may drop wind chill values to 20 below to
30 below zero Wednesday into Thursday. Additional light snow will
be possible as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 1, 1:10 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
110 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 10 E NUNDA 44.14N 96.82W
01/01/2022 M2.0 INCH MOODY SD COCORAHS
STORM TOTAL SNOW. 0.12 INCHES LIQUID
EQUIVALENT.
0500 AM SNOW 7 SSW CHAMBERLAIN 43.71N 99.38W
01/01/2022 M2.7 INCH BRULE SD COCORAHS
STORM TOTAL SNOW. 0.18 INCHES LIQUID
EQUIVALENT.
0700 AM SNOW 2 S PUKWANA 43.75N 99.18W
01/01/2022 M3.5 INCH BRULE SD COCORAHS
STORM TOTAL SNOW. 0.15 INCHES LIQUID
EQUIVALENT.
0700 AM SNOW 8 NNE CHAMBERLAIN 43.91N 99.26W
01/01/2022 M2.1 INCH BRULE SD COCORAHS
STORM TOTAL SNOW. 0.14 INCHES LIQUID
EQUIVALENT.
0700 AM SNOW 4 SW STICKNEY 43.55N 98.49W
01/01/2022 M1.0 INCH AURORA SD COCORAHS
STORM TOTAL SNOW. LIQUID EQUIVALENT 0.05
INCHES.
&&Local storm report, Jan 1, 1:31 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW HOWARD 44.01N 97.53W
01/01/2022 M2.0 INCH MINER SD CO-OP OBSERVER
STORM TOTAL SNOW. 0.07 INCHES LIQUID
EQUIVALENT.
0808 PM SNOW DE SMET 44.38N 97.55W
12/31/2021 M2.3 INCH KINGSBURY SD CO-OP OBSERVER
STORM TOTAL SNOW. 0.10 INCHES LIQUID
EQUIVALENT.
0900 AM SNOW 13 WNW PLATTE 43.49N 99.06W
01/01/2022 M2.0 INCH CHARLES MIX SD CO-OP OBSERVER
STORM TOTAL SNOW. 0.05 INCHES LIQUID
EQUIVALENT.
&&Local storm report, Jan 1, 2:36 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 13 WNW PLATTE 43.49N 99.06W
01/01/2022 M2.0 INCH CHARLES MIX SD CO-OP OBSERVER
STORM TOTAL SNOW. CO-OP OBSERVER STATION ACYS2 ACADEMY 2 NE.
0700 AM SNOW 9 NE WHITE 44.53N 96.52W
01/01/2022 M2.0 INCH BROOKINGS SD COCORAHS
STORM TOTAL SNOW. COCORAHS STATION SD-BK-2 ASTORIA 2.2 SSE.
0700 AM SNOW BROOKINGS 44.30N 96.79W
01/01/2022 M2.5 INCH BROOKINGS SD COCORAHS
STORM TOTAL SNOW. COCORAHS STATION SD-BK-7 BROOKINGS 0.2 SSW.
0700 AM SNOW 2 S BROOKINGS 44.28N 96.79W
01/01/2022 M2.5 INCH BROOKINGS SD COCORAHS
STORM TOTAL SNOW. COCORAHS STATION SD-BK-57 BROOKINGS 1.6 S.
0800 AM SNOW 5 W BRUCE 44.43N 97.00W
01/01/2022 M1.7 INCH BROOKINGS SD COCORAHS
STORM TOTAL SNOW. COCORAHS STATION SD-BK-45 BRUCE 5.3 W.
0700 AM SNOW 11 N COLMAN 44.14N 96.80W
01/01/2022 M2.0 INCH MOODY SD COCORAHS
STORM TOTAL SNOW. COCORAHS STATION SD-MY-11 COLMAN 10.6 N.
0700 AM SNOW MADISON 44.01N 97.11W
01/01/2022 M1.9 INCH LAKE SD COCORAHS
STORM TOTAL SNOW. COCORAHS STATION SD-LK-9 MADISON 0.2 NW.
&&Local storm report, Jan 1, 2:37 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM SNOW 1 WNW HURON 44.37N 98.23W
01/01/2022 M0.5 INCH BEADLE SD CO-OP OBSERVER
STORM TOTAL SNOW. CO-OP OBSERVER STATION
HONS2 HURON.
&&Local storm report, Jan 1, 3:06 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 11 N COLMAN 44.14N 96.80W
01/01/2022 M2.0 INCH MOODY SD COCORAHS
COCORAHS STATION SD-MY-11 COLMAN 10.6 N.
0700 AM SNOW 10 E NUNDA 44.14N 96.82W
01/01/2022 M2.0 INCH MOODY SD COCORAHS
STORM TOTAL SNOW. 0.12 INCHES LIQUID
EQUIVALENT.
0630 AM SNOW HOWARD 44.01N 97.53W
01/01/2022 M2.0 INCH MINER SD CO-OP OBSERVER
STORM TOTAL SNOW. 0.07 INCHES LIQUID
EQUIVALENT.
0700 AM SNOW MADISON 44.01N 97.11W
01/01/2022 M1.9 INCH LAKE SD COCORAHS
COCORAHS STATION SD-LK-9 MADISON 0.2 NW.
0808 PM SNOW DE SMET 44.38N 97.55W
12/31/2021 M2.3 INCH KINGSBURY SD CO-OP OBSERVER
STORM TOTAL SNOW. 0.10 INCHES LIQUID
EQUIVALENT.
0330 PM SNOW PARKSTON 43.39N 97.99W
12/31/2021 E1.5 INCH HUTCHINSON SD PUBLIC
VIA SOCIAL MEDIA. DONE SNOWING, STORM TOTAL.
0315 PM SNOW 3 SE LOOMIS 43.76N 98.07W
12/31/2021 M1.5 INCH DAVISON SD CO-OP OBSERVER
STORM TOTAL.
0900 AM SNOW 13 WNW PLATTE 43.49N 99.06W
01/01/2022 M2.0 INCH CHARLES MIX SD CO-OP OBSERVER
CO-OP OBSERVER STATION ACYS2 ACADEMY 2 NE.
0900 AM SNOW 13 WNW PLATTE 43.49N 99.06W
01/01/2022 M2.0 INCH CHARLES MIX SD CO-OP OBSERVER
STORM TOTAL SNOW. 0.05 INCHES LIQUID
EQUIVALENT.
0500 AM SNOW 7 SSW CHAMBERLAIN 43.71N 99.38W
01/01/2022 M2.7 INCH BRULE SD COCORAHS
STORM TOTAL SNOW. 0.18 INCHES LIQUID
EQUIVALENT.
0700 AM SNOW 8 NNE CHAMBERLAIN 43.91N 99.26W
01/01/2022 M2.1 INCH BRULE SD COCORAHS
STORM TOTAL SNOW. 0.14 INCHES LIQUID
EQUIVALENT.
0700 AM SNOW 2 S PUKWANA 43.75N 99.18W
01/01/2022 M3.5 INCH BRULE SD COCORAHS
STORM TOTAL SNOW. 0.15 INCHES LIQUID
EQUIVALENT.
0930 PM SNOW 1 WSW BROOKINGS 44.30N 96.80W
12/31/2021 M2.7 INCH BROOKINGS SD PUBLIC
VIA SOCIAL MEDIA.
0700 AM SNOW 2 S BROOKINGS 44.28N 96.79W
01/01/2022 M2.5 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-57 BROOKINGS 1.6 S.
0700 AM SNOW BROOKINGS 44.30N 96.79W
01/01/2022 M2.5 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-7 BROOKINGS 0.2 SSW.
0700 AM SNOW 9 NE WHITE 44.53N 96.52W
01/01/2022 M2.0 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-2 ASTORIA 2.2 SSE.
0800 AM SNOW 5 W BRUCE 44.43N 97.00W
01/01/2022 M1.7 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-45 BRUCE 5.3 W.
0559 AM SNOW 1 WNW HURON 44.37N 98.23W
01/01/2022 M0.5 INCH BEADLE SD CO-OP OBSERVER
STORM TOTAL SNOW. CO-OP OBSERVER STATION
HONS2 HURON.
0700 AM SNOW 4 SW STICKNEY 43.55N 98.49W
01/01/2022 M1.0 INCH AURORA SD COCORAHS
STORM TOTAL SNOW. LIQUID EQUIVALENT 0.05
INCHES.
&&Cold/Wind Chill, Dickinson
- When
- January 1, 6:30 PM CST to 10:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Wind chills 6 miles southwest of Milford (station F1255) dipped as low as -25F.
Cold/Wind Chill, Clay
- When
- January 1, 7:00 PM CST to 9:45 PM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Wind chills near Spencer (station KSPW) dipped as low as -26F.
Cold/Wind Chill, Buena Vista
- When
- January 1, 7:00 PM CST to January 2, 8:00 AM CST
- Where
- Buena Vista forecast zone
- Reported by
- AWOS
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Wind chills near Storm Lake (station KSLB) dipped as low as -26F.
Cold/Wind Chill, O'Brien
- When
- January 1, 7:30 PM CST to 9:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Wind chills at Sheldon (station KSHL) dipped as low as -25F.
Cold/Wind Chill, Osceola
- When
- January 2, 4:00 AM CST to 7:00 AM CST
- Where
- Osceola forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Wind chills 7 miles southwest of Ocheyedan (station SBEI4) dipped as low as -26F.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in Texas, January 1 to 31, 202240 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003196, 1003193, 1003194, 1003201, 1003202.